Michigan, 2009

Damaging Wind and High Wind in Michigan, September 27 to 28, 2009

September 27 to 28, 2009 · NWS GRR · 4 events in 4 counties and zones

Thunderstorms swept across much of southwest lower Michigan during the late evening hours of the 27th and early morning hours of the 28th in association with a strong cold front. Most locations saw wind gusts of 25 to 40 mph along with heavy downpours and occasional thunder and lightning, but a few residents in Montcalm county saw wind gusts to 65 mph with snapped trees and minor roof damage.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Thunderstorms swept across much of southwest lower Michigan during the late evening hours of the 27th and early morning hours of the 28th in association with a strong cold front. Most locations saw wind gusts of 25 to 40 mph along with heavy downpours and occasional thunder and lightning, but a few residents in Montcalm county saw wind gusts to 65 mph with snapped trees and minor roof damage. Another isolated severe thunderstorm brought down a couple of trees in Ottawa county.

Very strong winds developed on the 28th across all of southwest and west central lower Michigan. Most inland locations experienced peak wind gusts in the 30 to 50 mph range. However, a 60 mph peak wind gust was recorded at the South Haven GLERL site, a 55 mph peak wind gust was recorded at the Muskegon GLERL site, and a 53 mph wind gust occurred at Big Sable Point.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 27, 10:10 PM EST, 1 hour earlier.

Area forecast discussion, Sep 27, 10:10 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1110 PM EDT SUN SEP 27 2009

LATEST UPDATE...SHORT TERM...

.SYNOPSIS...(440 PM EDT SUN SEP 27 2009)
AN INTENSIFYING FALL STORM WILL IMPACT SOUTHWEST LOWER MICHIGAN
TONIGHT INTO MID WEEK. STRONG TO SEVERE STORMS ALONG AND AHEAD OF A
STRONG COLD FRONT WILL MOVE QUICKLY THROUGH THE REGION THIS EVENING.
WINDS WILL INCREASE THROUGH MONDAY AS MUCH COLDER AIR POURS IN.
WIND GUSTS OVER 45 MPH ARE POSSIBLE BY MONDAY AFTERNOON WITH VALUES
AROUND 60 MPH FOR THE LAKESHORE. COMBINED WITH
TEMPERATURES FALLING INTO THE 50S...MONDAY WILL DEFINITELY FEEL LIKE
AUTUMN.

&&

.SHORT TERM...(1109 PM EDT SUN SEP 27 2009)
(TONIGHT THROUGH TUESDAY NIGHT)

UPDATED THE GRIDS TO REFLECT THE SVR WATCH. KGRR-88D SHOWS A
DEVELOPING LINE OF STORMS ALONG THE STRONG COLD FRONT THAT STRETCHES
FROM THE CENTRAL UP SOUTH TO THE WESTERN SUBS OF CHICAGO. STRONG
DYNAMICS CONTINUE TO DEVELOP AND SHOULD FUEL THE STORMS INTO THE
OVERNIGHT HOURS. LLJ IS VERY STRONG AND THE WARM LAKE WATER WILL ADD
MOISTURE TO THE PROFILE. UPSTREAM REPORTS OF QUARTER INCH HAIL
SUGGEST THAT THERE IS A MINIMAL HAIL THREAT WHICH IS EXPECTED GIVEN
THE STEEP LAPSE RATES. WIND DAMAGE IS THE MAIN CONCERN THOUGH AS
WINDS ALOFT ARE VERY STRONG. THE SVR THREAT WILL END WITH
FROPA...BUT THE SYNOPTIC WIND THREAT WILL REMAIN THROUGH MONDAY.

GIVEN THE WARM LAKE TEMPERATURES I AM FAVORING THE LOW STAYING OVER
NORTHERN LOWER MI AS OPPOSED TO PULLING WAY AS SUGGESTED BY THE
NAM.  THE INCOMING WRF AS A 977 MB LOW OVER NRN LAKE HURON...MOVING
WEST WITH 55 KNOT 925 MB WINDS ROTATING AROUND THE DEEPENING LOW.
GEOSTROPHIC 925 MB WINDS ARE UP TO 70 KNOTS JUST OFF OF BIV BY 15Z
MON.  GIVEN THE MIXING WITH THE COLD AIR WRAPPING INTO THE STORM
DAMAGING WINDS APPEAR LIKELY FOR LATER TONIGHT INTO MONDAY NIGHT.
INITIALLY THE STRONGEST WINDS WILL BE SOUTH...BUT AS THE LOW DEEPENS
AND MOVES WEST...THE LITTLE AND BIG SABLE POINT AREAS WILL SEE THE
INTENSE WINDS ARRIVING.  THE RUC MODEL SUPPORTS THESE VALUES.  SO I
ISSUED A HIGH WIND WARNING FOR THE LAKESHORE COUNTIES AND A WIND
ADVISORY FURTHER INLAND...LATER TONIGHT INTO MONDAY NIGHT.

IN ADDITION THIS SYSTEM IS SHOWING AN IMPRESSIVE FOLD IN THE
TROP...DEVELOPING OVER THE DAKOTAS.  THIS FEATURE ARRIVES OVER
SOUTHERN  LOWER MI BY 12Z MON. THIS COULD LOCALLY CAUSE HIGHER WINDS
ALONG THE INTERSTATE 94 CORRIDOR THAT WILL NEED TO BE MONITORED FOR
MON AM.

&&

.LONG TERM...(450 PM EDT SUN SEP 27 2009)
(WEDNESDAY THROUGH SUNDAY)

FEW LONG TERM FCST CHANGES WERE NECESSARY. HIGH PRESSURE WILL
PRODUCE FAIR AND DRY WX WEDNESDAY AND THURSDAY ACCOMPANIED BY A
MODEST MODERATING TREND OF TEMPS TO NEAR NORMAL BY THURSDAY.

THE NEXT LOW PRESSURE SYSTEM OFF TO OUR WEST WILL BRING OUR NEXT
CHANCE FOR RAIN FRIDAY AND SATURDAY. IT WILL TURN COOLER BEHIND THAT
SYSTEM LATE NEXT WEEKEND.

&&

.AVIATION...(757 PM EDT SUN SEP 27 2009)
VFR CONDITIONS ARE EXPECTED TO PREVAIL FOR THE MOST PART THIS
EVENING DESPITE SHOWERS SPREADING INTO THE REGION FROM THE WEST.

UPSTREAM CONVECTION OVER WI AT 00Z SHOULD BECOME MORE WIDESPREAD
WITH TIME AND POSSIBLY BECOME AN ORGANIZED LINE AS THE FRONT
APPROACHES AROUND 03Z. SOME WIND GUSTS AOA 40 KTS WILL BE POSSIBLE
WITH THE CONVECTION AS THIS LINE SWEEPS EAST ACROSS SRN LWR MI
ROUGHLY 03Z-07Z.

WIDESPREAD MVFR CIGS AND RAIN SHOWERS AND EXPECTED TO DEVELOP BEHIND
THE COLD FRONT LATER TONIGHT AND LINGER THROUGH MOST OF THE DAY
MONDAY. STRONG WEST NORTHWEST WINDS WITH GUSTS TO 35/40 KNOTS WILL
ALSO PERSIST MUCH OF THE DAY TUESDAY...RESULTING IN WIDESPREAD MOD
TURBULENCE.

&&

.MARINE...(450 PM EDT SUN SEP 27 2009)
UPGRADED TO A STORM WARNING GIVEN THE STRONG PRESSURE GRADIENT WITH
THE ASSOCIATED STORM.  UPSTREAM SOME GUSTS OVER 50 KNOTS IN THE
DAKOTAS THIS AFTERNOON.  RUC MODEL BRINGS THESE STRONGER GUSTS OVER
THE WATERS LATER TONIGHT.  WHILE A LULL IN THE STORM FORCE WINDS
COULD OCCUR ON MONDAY...THE EVENTUAL DEEPENING OF THE LOW OVER
NORTHERN LOWER MI WILL TIGHTEN THE PRESSURE GRADIENT THROUGH THE
DAY...STRENGTHENING THE WINDS.

&&

.HYDROLOGY...(450 PM EDT SUN SEP 27 2009)
CONTINUES MINIMAL HYDRO CONCERNS. THE FAST MOVEMENT OF TONIGHTS
STORMS WILL LIMIT THE HYDRO THREAT.  ENHANCE MOISTURE FROM THE LAKES
COULD LEAD TO LOCALLY IN EXCESS OF AN INCH OF RAIN BEFORE THE STORM
WINDS DOWN TUESDAY.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...HIGH WIND WARNING ALONG LAKESHORE WIND ADVISORY INLAND LATE
     TONIGHT INTO MONDAY NIGHT.
LM...STORM WARNING TONIGHT THROUGH MONDAY NIGHT ENTIRE NEARSHORE.
     SMALL CRAFT ADVISORY PRIOR TO THAT.

&&

SYNOPSIS:     MJS
SHORT TERM:   MJS 93
LONG TERM:    LAURENS
AVIATION:     MEADE
MARINE:       MJS
HYDROLOGY:    MJS
Hazardous weather outlook, Sep 27, 3:15 PM EST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
415 PM EDT SUN SEP 27 2009

MIZ037>040-043>046-050>052-056>059-064>067-071>074-281030-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
415 PM EDT SUN SEP 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER WISCONSIN AND ILLINOIS
THIS EVENING AND SWEEP THROUGH SOUTHWEST LOWER MICHIGAN BETWEEN
800 PM AND 200 AM IN THE MORNING. THE MAIN THREAT WITH STORMS THIS
EVENING AND TONIGHT WILL BE STRONG AND DAMAGING WINDS IN EXCESS OF
60 MPH AS THE LINE SHIFTS RAPIDLY OFF TO THE EAST AT 40 TO 50 MPH.
HAIL AND AN ISOLATED TORNADO ARE POSSIBLE.

IN THE WAKE OF THE COLD FRONT WINDS WILL ABRUPTLY SHIFT TO THE
WEST AND INCREASE TO 25 TO 35 MPH BY DAYBREAK. WIND GUSTS
ESPECIALLY TOWARD LAKE MICHIGAN WILL APPROACH 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WINDS WILL CONTINUE ON MONDAY OUT OF THE WEST TO NORTHWEST
AT 25 TO 35 MPH. WIND GUSTS INTO MONDAY NIGHT MAY EXCEED 50
MPH...WITH VALUES OVER 60 MPH EXPECTED FOR THE LAKESHORE COUNTIES.
WITH LEAVES STILL OUT ON THE TREES...TREES AND
BRANCHES ARE LIKELY TO COME DOWN...CAUSING POWER OUTAGES.

WILL NEED TO MONITOR THE POTENTIAL FOR SOME MINOR COASTAL
FLOODING/EROSION GIVEN THE EXPECTED LARGE WAVES AND HIGHER LAKE
LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AS A POTENTIAL SQUALL
LINE SWEEPS THROUGH THE AREA.

LMZ844>849-281030-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
415 PM EDT SUN SEP 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

SOUTHWEST WINDS WILL SHIFT TO THE WEST AND INCREASE OVERNIGHT.  BY
DAYBREAK STORM FORCE VALUES ARE EXPECTED.  WAVES OVER 12 FEET ARE
POSSIBLE BY DAYBREAK.

A LINE OF THUNDERSTORMS WITH STRONG WINDS MAY SWEEP ACROSS THE
LAKE BETWEEN 800 PM AND MIDNIGHT. THUNDERSTORMS WIND GUSTS COULD
EXCEED 50 KNOTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CONDITIONS ON THE LAKE WILL WORSEN ON MONDAY AS STORM FORCE WINDS
INCREASE TO AROUND 55 KNOTS. WAVES OF 14 TO 18 FEET WILL BE
LIKELY. THE STORM FORCE CONDITIONS WILL CONTINUE INTO MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AS A POTENTIAL SQUALL
LINE SWEEPS THROUGH THE AREA.

MJS

In the hours before

Special weather statement, Sep 27, 9:41 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1041 PM EDT SUN SEP 27 2009

MIZ056>058-064-065-071-072-280415-
ALLEGAN-BARRY-IONIA-KALAMAZOO-KENT-OTTAWA-VAN BUREN-
1041 PM EDT SUN SEP 27 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 1040 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES WEST OF
GRAND HAVEN TO 65 MILES WEST OF SOUTH HAVEN...MOVING EAST AT 60 MPH.

* LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...

  SPRING LAKE...        GRAND HAVEN...        NUNICA...
  PORT SHELDON...       COOPERSVILLE...       OLIVE CENTER...
  EASTMANVILLE...       HOLLAND STATE PARK... CASTLE PARK...
  LAKE MACATAWA...      BEECHWOOD...          ALLENDALE...
  LAMONT...             HOLLAND...            MARNE...
  SAUGATUCK STATE PARK...                     GRAAFSCHAP...
  DOUGLAS...

THESE STORMS ARE CAPABLE OF PRODUCING HAIL...STRONG WIND...
GUSTS...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF DOWNPOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

&&

LAT...LON 4224 8623 4225 8638 4245 8627 4265 8624
      4270 8622 4292 8623 4311 8627 4312 8487
      4207 8568 4207 8623
TIME...MOT...LOC 0240Z 250DEG 65KT 4300 8654 4206 8749

MEADE
Local storm report, Sep 27, 10:27 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1127 PM EDT SUN SEP 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND DMG     5 SSE GRAND HAVEN       42.99N 86.19W
09/27/2009                   OTTAWA             MI   LAW ENFORCEMENT

            ONE TREE DOWN IN GRAND HAVEN TOWNSHIP.

&&

RSUTTLE
Special weather statement, Sep 27, 10:44 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1144 PM EDT SUN SEP 27 2009

MIZ051-052-056>059-280445-
CLINTON-GRATIOT-IONIA-KENT-MONTCALM-OTTAWA-
1144 PM EDT SUN SEP 27 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 1141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HOWARD CITY TO 6
MILES EAST OF GRAND RAPIDS TO BEECHWOOD...MOVING EAST AT 55 MPH.

* LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...

  BEECHWOOD...          HOLLAND STATE PARK... LAKE MACATAWA...
  JENISON...            HOLLAND...            CORAL...
  AMBLE...              PIERSON...            HOWARD CITY...
  GRANDVILLE...         ROCKFORD...           GRAND RAPIDS...
  CANNONSBURG...        SPENCER TWP...        TRUFANT...
  LAKEVIEW...           HUDSONVILLE...        EAST GRAND RAPIDS...

THESE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL...STRONG WIND
GUSTS...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF DOWNPOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM EDT MONDAY
MORNING FOR SOUTHWESTERN MICHIGAN.

&&

LAT...LON 4277 8436 4278 8623 4280 8622 4297 8565
      4347 8544 4346 8437
TIME...MOT...LOC 0344Z 264DEG 49KT 4339 8532 4298 8549
          4280 8610

MEADE
Local storm report, Sep 27, 10:52 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1152 PM EDT SUN SEP 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 PM     TSTM WND DMG     3 NE AGNEW              42.99N 86.14W
09/27/2009                   OTTAWA             MI   LAW ENFORCEMENT

            TREE DOWN.

&&

RSUTTLE
Local storm report, Sep 27, 11:10 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1210 AM EDT MON SEP 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 PM     TSTM WND GST     5 W HOLLAND             42.77N 86.21W
09/27/2009  M0 MPH           ALLEGAN            MI   BROADCAST MEDIA

            49 MILES PER HOUR AT CHANNEL OPENING.

&&

RSUTTLE

The radar

The Grand Rapids radar (KGRR), 48 km away, was scanning. The volume nearest the first event began at 04:09 UTC.

Open the radar archive at this moment

Event by event

3 high wind, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montcalm

When
September 27, 11:10 PM EST to 11:20 PM EST
Where
Montcalm County, 1.22 mi NW of Sheridan Clark Arpt to 1.22 mi NE of Sheridan Clark Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
43.230, -85.170

A few residents in Montcalm county saw wind gusts up to 70 mph with snapped trees and minor roof damage. The area hardest hit was Sidney Township just northeast of Greenville. The NWS sent a damage survey team to determine whether the damage might have been caused by a small tornado. However, the damage pattern and WSR-88D doppler radar signatures showed that it was most likely the result of straight line winds associated with a bowing thunderstorm segment.

Approximately one dozed trees, mainly poplar, were snapped. A small branch pierced a closed porch. A trampoline was thrown about 25 yards. Additional trees were snapped off and a few shingles were blown off the roof of a home. A travel trailer was also tipped over.

High Wind, Van Buren

When
September 28, 1:00 PM EST to 4:00 PM EST
Where
Van Buren forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Other Federal Agency
Coordinates
42.285, -86.306 (the zone’s center; the record gives no point)

A peak wind gust to 60 mph was measured at the South Haven GLERL site during the mid afternoon hours of September 28.

High Wind, Allegan

When
September 28, 1:00 PM EST to 4:00 PM EST
Where
Allegan forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Other Federal Agency
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

A peak wind gust to 60 mph was measured at the South Haven GLERL site and a 64 mph wind gust was measured near Holland during the mid afternoon hours of September 28.

High Wind, Ottawa

When
September 28, 1:00 PM EST to 4:00 PM EST
Where
Ottawa forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Other Federal Agency
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

A peak wind gust to 60 mph was measured at the South Haven GLERL site and a 64 mph wind gust was measured near Holland during the mid afternoon hours of September 28.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193079, 193080, 198142, 198143.